Citalopram and breastfeeding?(5 Posts)
Have just been diagnosed with PND and GP has prescribed Citalopram. She said it was ok to take whilst breastfeeding, although it does pass through into my milk. But she then went on to say she would start me on 10mg a day as it would be better for DS than the usual 20mg dose prescribed.
DS is 14 months old, he feeds maybe 3 tines a day but we cosleep so he helps himself at night. I am happy to stop breastfeeding altogether and did discuss this with my GP, however, I don't feel strong enough emotionally to deal with the fallout this potentially create as DS is not going to take kindly to being weaned at night.
I should also mention that part of my 'symptoms' of PND is acute anxiety relating to DS, I am paranoid with regards to his development/health in general although everyone (DH, family, HV) tells me he is absolutely fine, I am now terrified if I take the Citalopram it may harm him. I've had the tabs since Friday but I'm too scared to start them.
If I took the dose in the morning and didn't feed him all day (shouldn't be too much of an issue) would most of it be out if my system in time for the night feeds? You can probably guess I'm not in a great place right now, I've googled and googled the effects but nothing conclusive comes up. It says the benefits of taking them compared to the effects of PND on baby make it worthwhile but this isn't good enough for me. I also can't find out what the effects on DS would be either.
Please help, I'm feeling more anxious now than I did before seeing the GP!
OP, sorry you are facing this
Have you found toxnet.nlm.nih.gov/cgi-bin/sis/htmlgen?LACT? And the breastfeeding network's pages? These might help you.
The effects of untreated PND on babies' development are documented, and you can read these for yourself if you google....there are very strong reasons for making sure PND does not persist - one thing that should also reassure you is that your baby is already 14 mths and much more able than a tiny baby to cope with 'stuff' in the breastmilk, but also at an age where he really, really needs you to be well.
The other thing to explore is psychotherapy which your doc may be able to refer you to. While a lot of studies show this works best alongside drug treatment if you are really unhappy about using meds, then the doc might feel psychotherapy alone may be appropriate. Hope you get things sorted.
Hears the link for the BfN website on drugs in breastmilk www.breastfeedingnetwork.org.uk/drugs-in-breastmilk.html
Maybe a call to their drugs helpline would help reasure you they are find to take. As tiktok says your baby is a lot older and therefore able to cope better with anything he maybe exposed to.
Good luck and I hope you get the help and support you need to make a full recovery.
Hi. Just wanted to let you know that it doesn't matter when u take the tablet. The nature of antidepressants mean they have to build up in your system which is why they can take a few weeks to work. The only way it would matter is how they affect you- do they make u sleepy etc, so you would have to decide the best time to take them that they don't interfere with your routine. I know it's not what u wanted to hear but GPs don't explain this very well (I'm mental health professional). While I don't specialize in medication I do know the basic things. Only u can decide if medication is the route for you but u could enquire about getting referred to mental health team, where your counsellor would have access to a psychiatrist who could advise expertly on medication during bf. I hope this helps u a bit, I do sympathize but would urge you to get proper treatment as you must be in good physical and mental health for you and your baby's sake . Take care xo
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.